Case Studies

Pharmacy Times, Volume 75, Issue 12

Dr. Coleman is an assistant professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy.

CASE ONE Diabetes Prevention

During his yearly physical, IR, a 42-year-old Caucasian man, is found to have a blood glucose of 122 mg/dL following an overnight fast. IR is instructed to exercise more (30 min/ day) and lose weight; but despite these attempts at lifestyle modification, he is found to have a fasting glucose of 119 mg/ dL at a 3-month follow-up visit. IR undergoes an oral glucose tolerance test, and his 2-hour postload glucose is discovered to be 212 mg/dL. Currently, IR is taking amlodipine 10 mg once daily for hypertension and atorvastatin 20 mg daily for hyperlipidemia. He has an immediate family history of diabetes (his mother). Are there any pharmacologic treatments that should be considered for IR?

CASE TWO Dronedarone

QT, a 58-year-old African American woman, comes to the pharmacy with a new prescription. Before handing it to the pharmacist, QT explains that she was recently admitted to the hospital because she fainted due to a rapid and irregular heartbeat. She further explains that after the doctors got her heart beating normally, one of the younger ones told her to take this medication to prevent the abnormal heartbeat from happening again. The pharmacist is handed the prescription and sees that it is written for “Multaq 400 mg twice daily for atrial fibrillation #180.” Upon review of QT’s medication profile, the pharmacist discovers that the patient is also taking lisinopril 20 mg once daily, carvedilol 25 mg twice daily, spironolactone 25 mg once daily, and atorvastatin 80 mg daily. Should the pharmacist fill this prescription?

ANSWERS

Case 1: IR has both impaired fasting glucose (IFG; a fasting blood glucose between 100 and 125 mg/dL) and impaired glucose tolerance (IGT; a 2-hour postload glucose between 140 and 199 mg/dL). Patients like IR, with IFG and/or IGT are at high risk of developing type 2 diabetes mellitus. Based mainly upon the Diabetes Prevention Program Trial, current American Diabetes Association guidelines emphasize the use of lifestyle modification to prevent or delay the progression from IFG and/or IGT to type 2 diabetes. The only pharmacologic treatment recommended by the guidelines is metformin, and only in those at very high risk, defined as having IGT and IFG plus an HbA1C >6%, hypertension, dyslipidemia, and a first-degree relative with diabetes. Trials (including DREAM, ACTNOW, STOP-NIDDM) also suggest that other oral hypoglycemic drug classes, including glitazones and alpha-glucosidase inhibitors, may be efficacious—and in patients with less stringent definitions of high risk. Whereas IR is likely at very high risk for the future development of diabetes, and because he has already failed a trial of lifestyle modification, it seems reasonable to start him on metformin 850 mg once daily with food, titrated to 850 mg twice daily after a month.

Case 2: Multaq (dronedarone) has been demonstrated to decrease atrial fibrillation recurrence by about 25%, as well as reduce the incidence of the combined end points of hospitalization for cardiac causes and all-cause mortality in patients with higher cardiac risk. The results of the ANDROMEDA trial suggest, however, that dronedarone should not be used in patients with symptomatic heart failure, whereas these patients had a greater than 2-fold increased risk of mortality when taking dronedarone, compared with placebo. As a result of this trial, the prescribing information for dronedarone carries a black box warning stating that it “is contraindicated in patients with NYHA Class IV heart failure, or NYHA Class II-III heart failure with a recent decompensation requiring hospitalization or referral to a specialized heart failure clinic.” QT’s use of lisinopril, carvedilol, and in particular, spironolactone suggests that she suffers from symptomatic heart failure. The pharmacist should not fill the prescription and should call the patient’s cardiologist to inquire about the status of her heart failure and, if appropriate, get the medication changed to another antiarrhythmic used to maintain normal sinus rhythm, such as amiodarone.

Read the answers

function showAnswer() {document.getElementById("answer").style.display = 'block';document.getElementById("link").style.display = 'none';}